Alabama, 2012

Damaging Winds in Alabama, July 3, 2012

July 3, 2012 · NWS MOB · 7 events in 4 counties and zones

Thunderstorms developed across the area and produced high winds which wind damage across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across the area and produced high winds which wind damage across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 3, 11:54 AM CST, 21 minutes earlier.

Area forecast discussion, Jul 3, 11:54 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT TUE JUL 3 2012

.AVIATION...[18Z KMOB/KBFM/KPNS TERMINAL FORECAST DISCUSSION]...
A SCATTERED TO OCCASIONALLY BROKEN CUMULUS FIELD WITH BASES OF
4000-5000 FT AGL WILL CONTINUE TO DEVELOP AND SPREAD ACROSS SOUTHERN
ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON. SCATTERED
SHRA/TSRA WILL DEVELOP IN THE VICINITY OF THE LOCAL TERMINALS ALONG A
WEAK BOUNDARY AND MOISTURE AXIS THIS AFTERNOON AND EARLY THIS EVENING.
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND
GUSTS...FREQUENT LIGHTNING AND LIMITED VISIBILITY DUE TO HEAVY RAIN.
VFR CONDITIONS ARE OTHERWISE EXPECTED THROUGH THE PERIOD WITH LIGHT
WINDS. /21

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT TUE JUL 3 2012/

SHORT TERM [TODAY THROUGH WEDNESDAY NIGHT]...WHILE A BROAD MID TO
UPPER LEVEL RIDGE IS FORECAST TO PERSIST ACROSS THE REGION
TODAY...FORECAST SOUNDINGS INDICATE AN UNCAPPED ATMOSPHERE WITH
ABUNDANT MOISTURE AND INSTABILITY. PRECIPITABLE WATER VALUES ARE
FORECAST TO BE IN THE 1.8-2.0 INCH RANGE WHILE MLCAPES CLIMB TO
2500-3000 J/KG. THIS SHOULD SET THE STAGE FOR ANOTHER ROUND OF
DIURNAL THUNDERSTORM ACTIVITY...WITH LIFT BEING ENHANCED FROM THE
DEVELOPING SEABREEZE. WHILE DEEP LAYER FORCING IS VERY WEAK UNDER THE
BROAD RIDGE... OUTFLOW BOUNDARIES FROM THE INITIAL CONVECTION WILL
LIKELY LEAD TO ADDITIONAL DEVELOPMENT GIVEN THE LACK OF A CAP OR MID
LEVEL SUBSIDENCE. THE SCENARIO FOR SCATTERED THUNDERSTORMS IS
SUPPORTED BY ALL HI-RES GUIDANCE INCLUDING THE NSSL WRF...4KM SPC
WRF...AND OUR IN HOUSE WRF-NMM. THEREFORE...WILL GO ON THE HIGH SIDE
OF GUIDANCE FOR POPS TODAY...SHOWING 30-40 PERCENT OVER THE FORECAST
AREA. FORECAST SOUNDINGS ALSO SHOW THAT THE AFTERNOON WET MICROBURST
RISK IS HIGH...VERY SIMILAR TO YESTERDAY. WE WILL LIKELY SEE SOME
STRONG STORMS WITH THE POTENTIAL FOR ISOLATED SEVERE STORMS CAPABLE
OF PRODUCING LOCALIZED DAMAGING WIND GUSTS. HIGHS TODAY WILL BE
DEPENDENT ON WHERE/WHEN CONVECTION DEVELOPS. DUE TO UNCERTAINTY...
TOOK A BLEND OF GUIDANCE...WHICH YIELDS LOW 90S ALONG THE COAST TO
UPPER 90S WELL INLAND. HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE
RANGE.

CONVECTION SHOULD QUICKLY DIMINISH DURING THE EVENING HOURS...WITH A
QUIET BUT TYPICALLY MUGGY EARLY JULY NIGHT EXPECTED. LOWS WILL ONLY
DROP INTO THE LOW TO MID 70S. 34/JFB

AXIS OF UPPER RIDGE OF HIGH PRESSURE SETS UP OVER MISSOURI WEDNESDAY
WITH LOWER HEIGHTS/UPPER TROF INTO THE MID ATLANTIC. AT THE BASE OF
THE TROF...AN UPPER LEVEL SHEAR AXIS LOOKS TO EXTEND SOUTHWEST
THROUGH THE SOUTHEAST AND INTO SOUTHERN ALABAMA WEDNESDAY/WEDNESDAY
NIGHT. WITH THIS FEATURE...THE ABUNDANT MOISTURE (PRECIPITABLE WATERS
1.8 TO 2 INCHES) AND HIGH AMOUNTS OF INSTABILITY IN PLACE...A CHANCE
OF STORMS IS SUPPORTED DURING TIME OF MAX DAYTIME HEATING. STORMS
WILL LIKELY BE EFFICIENT STRONG WIND PRODUCERS. THE POTENTIAL ALSO
EXISTS FOR ISOLATED SEVERE STORMS CAPABLE OF PRODUCING LOCALIZED
DAMAGING WIND GUSTS WEDNESDAY AFTERNOON. STORMS DECREASE IN COVERAGE
WEDNESDAY NIGHT. AWAY FROM STORMS...HIGH TEMPERATURES AVERAGING IN
THE MID 90S NORTH OF THE BEACHES...COMBINE WITH AFTERNOON HUMIDITY
RESULTING IN HEAT INDICES => 100 TO 105. LITTLE CHANGE IN LOW
TEMPERATURES. /10

LONG TERM [THURSDAY THROUGH MONDAY]...AXIS OF UPPER LEVEL RIDGE
LOOKS TO HOLD OVER THE MID MISSISSIPPI RIVER VALLEY TO CLOSE OUT THE
WEEK. MEANWHILE...EAST COAST TROF MOVES INTO THE WESTERN ATLANTIC
WITH ENERGY OVER THE SOUTHEAST BREAKING OFF AND TRACKING WESTWARD
OVER THE SOUTHERN STATES ON THE SOUTH SIDE OF THE MID LEVEL RIDGE.
WITH LITTLE CHANGE IN ABUNDANT DEEP LAYER MOISTURE...LIFT ASSOCIATED
WITH A CONTRIBUTION TO FORCING BY THE SLOW WESTWARD PASSAGE OF MID
LEVEL ENERGY WILL MAINTAIN AT LEAST A CHANCE OF STORMS EACH DAY...THAT
COULD HOLD TOGETHER EVEN INTO THE OVERNIGHT PERIODS THURSDAY THROUGH
FRIDAY NIGHT.

BACK TO A MORE DIURNAL MODE OF THUNDERSTORM ACTIVITY FORECAST
SATURDAY THROUGH MONDAY => CHANCES OF DAYTIME STORMS AND LESS OF A
CHANCE EACH NIGHT.

DAILY HIGHS IN THE LOWER/MID 90S AND LOWS IN THE LOWER/MID 70S.

AVIATION (12Z ISSUANCE)...PREDOMINATE VFR CONDITIONS EXPECTED
THROUGH THE TAF PERIOD. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP
BY MIDDAY AND LINGER INTO THE EARLY EVENING HOURS. ANY STORM THAT
AFFECTS THE TERMINALS WILL BRING A BRIEF PERIOD OF IFR CIGS/VSBYS
WITH THE POTENTIAL FOR STRONG AND VARIABLE WIND GUSTS. 34/JFB

MARINE...A PERSISTENT RIDGE OF SURFACE HIGH PRESSURE EXTENDING
FROM THE WESTERN ATLANTIC INTO THE CENTRAL GULF WILL MAINTAIN A
GENERAL LIGHT TO OCCASIONALLY MODERATE WEST TO SOUTHWEST FLOW
THROUGH THE END OF THE WEEK...BECOMING MORE SOUTHERLY OVER THE
WEEKEND. HIGHER WINDS WILL GENERALLY BE IN THE AFTERNOON AND VERY
EARLY EVENING HOURS IN ASSOCIATION WITH SEA BREEZE EFFECTS. LITTLE
CHANGE IN SEAS EXPECTED...GENERALLY REMAINING AROUND 1 TO 2 FEET
THROUGH THE PERIOD. 34/JFB

FIRE WEATHER...DAYTIME HUMIDITY REMAINS ABOVE CRITICAL LEVELS. FOR
AGENCIES CONDUCTING CONTROL BURN ACTIVITIES...DAILY HEAT INDEX
READINGS RANGING FROM 100 TO 105 AND FREQUENT LIGHTNING ACTIVITY
LEVELS/STRONG WIND GUSTS IN SCATTERED DAILY STORMS WILL BE THE MAIN
HAZARDS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  73  94  74 /  40  20  30  20
PENSACOLA   92  76  93  76 /  40  20  30  20
DESTIN      90  79  90  78 /  20  20  30  20
EVERGREEN   96  71  97  71 /  40  20  30  20
WAYNESBORO  97  70  97  71 /  30  20  30  20
CAMDEN      97  70  97  72 /  30  20  30  20
CRESTVIEW   95  72  95  72 /  40  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 3:53 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
453 AM CDT TUE JUL 3 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
453 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA BY MIDDAY AND LINGER THROUGH THE EARLY EVENING HOURS. SOME
OF THE STORMS WILL BECOME STRONG...CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS. A FEW SEVERE STORMS
CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS ARE ALSO POSSIBLE.
THE STORMS WILL BE SLOW MOVING WHICH MAY RESULT IN LOCALIZED MINOR
FLOODING ISSUES...ESPECIALLY IN URBAN AND LOW LYING AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF
ALABAMA AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. SOME OF THE STORMS
WILL BECOME STRONG...PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...
AND HEAVY DOWNPOURS. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE EACH
DAY.

THERE IS A MODERATE RISK OF RIP CURRENTS WEDNESDAY ALONG THE BEACHES
OF ALABAMA AND NORTHWEST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE STORM SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF
DAMAGE TO THE NATIONAL WEATHER SERVICE IN MOBILE.

GMZ630-650-655-670-675-041100-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
453 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG LAND AREAS
TODAY...WHICH MAY THEN MOVE ACROSS THE NEAR SHORE GULF WATERS AND
AREA BAYS. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 30 KNOTS...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
REMAIN A POSSIBILITY FOR THE NEAR SHORE WATERS AND BAYS THROUGH THE
WEEKEND. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS.

The radar

The Mobile radar (KMOB), 120 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 3, 12:15 PM CST to 12:17 PM CST
Where
Clarke County, 3 mi SE of Grove Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.669, -87.744

Winds estimated at 70 mph downed trees and power lines along Allen Walker Road. Trees and power lines down at 500 Archie Schultz Road and a small outbuilding was destroyed.

Thunderstorm Wind, Clarke

When
July 3, 1:05 PM CST to 1:07 PM CST
Where
Clarke County, Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.520, -87.880

Winds estimated at 70 mph downed trees and power lines at the 100 Block of Dogwood and 124 Block of Hayeswood.

Thunderstorm Wind, Clarke

When
July 3, 1:15 PM CST to 1:17 PM CST
Where
Clarke County, Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.520, -87.880

Winds estimated at 70 mph downed trees and power lines at College and State Streets. Trees also reported down on Forrest Avenue. Trees were also blocking road and on a structure at West Clinton and North Portis Streets.

Thunderstorm Wind, Clarke

When
July 3, 1:30 PM CST to 1:32 PM CST
Where
Clarke County, 10 mi NE of Coffeeville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.852, -87.980

Winds estimated at 60 mph downed a tree on Hwy 154 at mile marker 10.

Thunderstorm Wind, Monroe

When
July 3, 2:05 PM CST to 2:07 PM CST
Where
Monroe County, 1 mi E of Excel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.430, -87.333

Winds estimated at 60 mph downed multiple trees and power lines along Hwy 136 east of Excel.

Thunderstorm Wind, Baldwin

When
July 3, 3:45 PM CST to 3:47 PM CST
Where
Baldwin County, Silverhill
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
30.550, -87.750

Winds estimated at 60 mph downed several trees in Silverhill with one tree down on a house.

Thunderstorm Wind, Crenshaw

When
July 3, 4:20 PM CST to 4:22 PM CST
Where
Crenshaw County, Brantley
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.580, -86.250

Winds estimated at 70 mph downed several trees in the Brantley area with some homes damaged. US Hwy 331 blocked due to downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402934, 402918, 402916, 402935, 402912, 402931, 402943.